Michigan, 2014Damaging Wind in Michigan, September 1, 2014
September 1, 2014 · NWS GRR · 1 event in 1 county or zone
Several trees were blown down in and near Mt. Pleasant.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several trees were blown down in and near Mt. Pleasant.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 1, 12:27 PM EST, 59 minutes earlier.
Area forecast discussion, Sep 1, 12:27 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
127 PM EDT MON SEP 1 2014
LATEST UPDATE...
AVIATION
.SYNOPSIS...
ISSUED AT 330 AM EDT MON SEP 1 2014
A COLD FRONT WILL MOVE INTO THE GREAT LAKES REGION FROM THE WEST
LATER TODAY AND INTO TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER SOUTHWEST LOWER MICHIGAN FROM THE LATE MORNING HOURS
PERSISTING INTO THE EVENING. SOME OF THE STORMS FROM THE MIDDAY
HOURS THROUGH THE EVENING MAY BE SEVERE WITH LARGE HAIL AND STRONG
WINDS. SHOWERS AND STORMS WILL GRADUALLY TAPER OFF TONIGHT
FROM NORTH TO SOUTH AS THE FRONT DROPS SOUTHWARD INTO INDIANA. DRY
WEATHER IS THEN EXPECTED FOR THE MOST PART FROM TUESDAY THROUGH
WEDNESDAY. CHANCES FOR SHOWERS AND STORMS INCREASE ONCE AGAIN
WEDNESDAY NIGHT THROUGH FRIDAY AS A LOW PRESSURE SYSTEM TRAVERSES
THE AREA. TEMPERATURES THIS WEEK WILL BE NEAR TO ABOVE NORMAL WITH
HIGHS IN THE UPPER 70S TO 80S ALL WEEK. A COOL DOWN IS EXPECTED NEXT
WEEKEND BEHIND A COLD FRONT THAT MOVES THROUGH ON FRIDAY.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 1100 AM EDT MON SEP 1 2014
ISOLATED SEVERE WEATHER THREAT CONTINUES THIS AFTERNOON (2PM - 8PM)
EAST OF U.S. 131 WITH DAMAGING WIND GUSTS THE MAIN THREAT. BRIEF
LOCALIZED FLOODING TYPICAL OF STRONG THUNDERSTORMS IS ALSO POSSIBLE.
APPROACHING WEAK FRONTAL BOUNDARY...SEPARATING DEWPOINTS IN THE LOW
70S FROM THOSE IN THE MID 60S...IS CURRENTLY ORIENTED NORTH-SOUTH
ACROSS EASTERN WISCONSIN AND ILLINOIS. THERE IS ALSO CONSIDERABLE
CLOUDINESS ALONG AND AHEAD OF FRONT WHICH IS TEMPERATURES AND
DESTABILIZATION OFTHE AIRMASS.
THE FRONT WILL SWEEP EASTWARD ACROSS THE CWA THIS AFTERNOON AND
EARLY EVENING PROVIDING LOW LEVEL LIFT AND POTENTIAL FOCUS FOR
DEVELOPMENT OF NEW STORMS. ALOFT HOWEVER...THE LEAD SHORTWAVE AND
NOSE OF UPPER JET WILL PUSH EASTWARD OVER THE REGION WITH BEST DEEP
LIFT NORTH MAINLY NORTH OF THE AREA.
INSTABILITY AND WIND FIELDS ARE FAVORABLE FOR SEVERE STORMS WITH
CAPE VALUES OF 500 - 1500 J/KG...0-6 KM BULK SHEAR VALUES NEAR 40
KTS...AND 0-1KM SHEAR VALUES AROUND 20 KTS. HOWEVER...LACK OF DEEP
LIFT WILL LIMIT COVERAGE OF STORMS AND OVERALL SEVERE THEAT
SIGNICANTLY. THIS SOLUTION IS REFLECTED IN MANY OF THE HIGHER
RESOLUTION CONVECTION ALLOWING MODELS INCLUDING LAST FEW NSSL WRF
AND HRRR RUNS.
OTHERWISE...THE SHORT TERM IS RELATIVELY QUIET. ANY STORMS THIS
EVENING SHOULD WORK SOUTH OF THE AREA OVERNIGHT. NOT OUT OF THE
REALM OF POSSIBILITIES FOR A FEW SHOWERS ON TUESDAY...BUT FELT THE
THREAT WAS SMALL ENOUGH TO GO DRY. TUESDAY NIGHT AND WEDNESDAY
SHOULD BE DRY WITH RIDGING IN PLACE AT THE SURFACE.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 AM EDT MON SEP 1 2014
THE MOST UNSETTLED WEATHER IN THE LONG TERM LOOKS TO OCCUR IN THE
FIRST COUPLE OF DAYS...FROM THE BEGINNING OF THE PERIOD WED NIGHT
INTO FRI NIGHT. THE LATEST TREND IS FOR A LITTLE MORE POSSIBLE PCPN
WED NIGHT INTO THU WITH THE PASSAGE OF THE WARM FRONT THROUGH THE
AREA. THIS LOOKS TO BE THE CASE DUE TO THE GRADIENT/LOW LEVEL JET
EXPECTED TO BE A LITTLE STRONGER WITH A STRONGER TROUGH MOVING IN.
HOW QUICKLY THE FRONT MOVES THROUGH WILL DICTATE HOW WARM WE GET ON
THU. IF THE FRONT MOVES QUICK ENOUGH...WE COULD HAVE A CHC TO WARM
TOWARD 90 WITH H850 TEMPS OF 20C ADVECTING IN. FOR NOW...WE HAVE
SETTLED WITH THE MID-UPPER 80S WITH THE UNCERTAINTY OF THE PCPN.
WE WILL SEE ANOTHER BATCH OF CONVECTION BE POSSIBLE THEN CENTERED
AROUND FRI AS THE COLD FRONT PUSHES THROUGH AND ENCOUNTERING THE
VERY WARM AND MOIST AIR MASS. WE COULD HAVE SOME ASSISTANCE VIA THE
RRQ OF AN UPPER JET TO OUR N/NE THAT WOULD SUPPLEMENT THE COLD
FRONTAL PASSAGE.
THE REMAINDER OF THE LONG TERM FROM SAT THROUGH SUN LOOKS TO BE
RATHER QUIET...YET COOL. WE WILL SEE A CANADIAN AIR MASS FILTER IN
BEHIND THE THU/FRI SYSTEM WITH A DECENT NNE LOW LEVEL FLOW USHERING
IT IN. THE UPPER FLOW WILL BE FROM THE NW AND A BIT OF A TROUGH WILL
BE OVER THE AREA. THE FAR ERN FLANK OF A SFC RIDGE WILL BE
BUILDING IN AS THE SYNOPTIC PATTERN OVER THE COUNTRY WILL FEATURE A
FAIRLY BROAD/EXPANSIVE UPPER RIDGE FROM THE ERN PACIFIC INTO THE
ROCKIES. THIS SHOULD KEEP THE AREA DRY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 122 PM EDT MON SEP 1 2014
A LINE OF SHOWERS AND THUNDERSTORMS WILL CROSS LOWER MICHIGAN THIS
AFTERNOON. BRIEF PERIODS OF HEAVY RAINFALL IS POSSIBLE WITH VSBYS
FALLING TO IFR/MVFR CONDITIONS. THE ACTUAL COLD FRONT WON/T PASS
THROUGH UNTIL AFTER MIDNIGHT. AS A RESULT...WE KEPT MVFR CIGS IN
THE TAFS UNTIL AROUND MIDNIGHT.
&&
.MARINE...
ISSUED AT 1100 AM EDT MON SEP 1 2014
SCA/BEACH HAZARD WORKING WELL WITHWIND GUSTS NEAR 30 KTS AND WAVE
AROUND 4 FT OBSERVED NORTH OF HOLLAND TOWARDS LUDINGTON AT THIS
TIME. WINDS WILL CONTINUE NEXT SEVERAL HOURS WITH WAVES UP TO 5
FEET. WINDS / WAVES WILL SUBSIDE QUICKLY LATE THIS AFTERNOON WITH
PASSAGE OF FRONT AND SHIFT OF WINDS TO A MORE WESTERLY DIRECTION.
THE NEXT POSSIBLE SET OF HEADLINES THAT MAY BE NEEDED FOR THE
NEARSHORE WATERS LOOKS TO START IN THE WED NIGHT/THU TIME FRAME AS
THE FLOW STRENGTHENS WITH A SURGE OF WARMER AIR WITH THE NEXT
FRONTAL SYSTEM POISED TO MOVE IN.
&&
.HYDROLOGY...
ISSUED AT 1237 PM EDT MON SEP 1 2014
RIVERS ARE RUNNING A LITTLE ABOVE NORMAL... BUT ARE STILL FAR BELOW
BANK FULL. PRECIPITATION THROUGH THIS EVENING IS EXPECTED TO TOTAL
AROUND A QUARTER OF AN INCH WITH ISOLATED LOCATIONS NORTHWEST OF
GRAND RAPIDS RECEIVING NEARLY AN INCH. THIS SHOULD LEAD TO SMALL
RISES ON AREA RIVERS WITH PEAK LEVELS BELOW BANK FULL BY MID WEEK.
ADDITIONAL PRECIPITATION IS POSSIBLE WEDNESDAY INTO FRIDAY NIGHT.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT UNTIL 10 PM EDT THIS EVENING FOR MIZ037-
043-050-056-064-071.
LM...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LMZ844>849.
&&
SYNOPSIS...DUKE
SHORT TERM...COBB
LONG TERM...NJJ
AVIATION...93
HYDROLOGY...63
MARINE...COBBHazardous weather outlook, Sep 1, 4:43 AM EST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
543 AM EDT MON SEP 1 2014
MIZ037>040-043>046-050>052-056>059-064>067-071>074-020945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
543 AM EDT MON SEP 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY BETWEEN NOON
AND 800 PM. THE BIGGEST THREAT FROM STORMS TODAY APPEARS TO BE
DAMAGING WINDS. THE STRONGEST STORMS WILL BE CAPABLE OF WIND
GUSTS IN EXCESS OF 60 MPH...HAIL TO AROUND ONE INCH IN DIAMETER
AND TORRENTIAL RAIN. STORM MOTION TODAY WILL BE TO THE NORTHEAST
AROUND 40 MPH. STORMS WILL DECREASE IN COVERAGE AND INTENSITY
TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STORMS RETURN TO THE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY AS A
FRONTAL SYSTEM SWEEPS THROUGH THE GREAT LAKES REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM LATE MORNING THROUGH THE
EVENING HOURS TODAY.
LMZ844>849-020945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
543 AM EDT MON SEP 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY...SOME OF WHICH MAY REACH SEVERE
LEVELS WITH WINDS IN EXCESS OF 40 KNOTS AND HAIL TO AROUND ONE
INCH IN DIAMETER. STORMS SHOULD COME TO AN END TONIGHT FROM NORTH
TO SOUTH.
WINDS AND WAVES WILL REACH LEVELS THAT WILL BE HAZARDOUS TO BOTH
BOATERS AND SWIMMERS TODAY. LARGE WAVES AND DANGEROUS CURRENTS
CAN BE EXPECTED THROUGH SUNSET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STORMS RETURN TO THE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY AS A
FRONTAL SYSTEM SWEEPS THROUGH THE GREAT LAKES REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM LATE MORNING THROUGH THE
EVENING HOURS TODAY.
DUKE
In the hours before
Special weather statement, Sep 1, 11:21 AM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1221 PM EDT MON SEP 1 2014
MIZ038>040-044>046-011715-
CLARE-ISABELLA-LAKE-MECOSTA-NEWAYGO-OSCEOLA-
1221 PM EDT MON SEP 1 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 1218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
BRISTOL TO 18 MILES SOUTH OF GOODWELL TWP TO 82 MILES SOUTHWEST OF
GOODWELL TWP...MOVING EAST AT 35 MPH.
WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
REED CITY... BIG RAPIDS... LEROY...
EVART... MECOSTA... MARION...
BARRYTON... WEIDMAN... FARWELL...
BRISTOL... PARIS... TUSTIN...
HERSEY... STANWOOD... GRANT TWP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4416 8460 4351 8460 4351 8565 4417 8565
TIME...MOT...LOC 1620Z 276DEG 29KT 4408 8561 4334 8564
4256 8638
93Local storm report, Sep 1, 12:17 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
117 PM EDT MON SEP 1 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN 4 NW HESPERIA 43.62N 86.09W
09/01/2014 M0.64 INCH OCEANA MI PUBLIC
0.64 INCHES OF RAIN FELL IN 15 MINUTES.
&&Special weather statement, Sep 1, 12:39 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
139 PM EDT MON SEP 1 2014
MIZ039-040-045-046-051-052-056>059-064>066-071>073-011915-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-IONIA-ISABELLA-
KALAMAZOO-KENT-MECOSTA-MONTCALM-OSCEOLA-OTTAWA-VAN BUREN-
139 PM EDT MON SEP 1 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
WINTERFIELD TWP TO HAMILTON TWP...MOVING EAST AT 35 MPH.
WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE... HARRISON... KALAMAZOO...
CLARE... MOUNT PLEASANT... HASTINGS...
IONIA... ALMA... BATTLE CREEK...
DECATUR... PAW PAW... WAYLAND...
WEIDMAN... LOWELL... FARWELL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4207 8619 4417 8503 4416 8461 4347 8460
4347 8444 4207 8523
TIME...MOT...LOC 1739Z 270DEG 29KT 4408 8495 4211 8604
93Thunderstorm Wind, Isabella
- When
- September 1, 1:26 PM EST
- Where
- Isabella County, 3.45 mi S of Mt Pleasant
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 43.550, -84.770
Isabella county officials reported that severeal treees were blown down on University Avenue in and near Mt. Pleasant and that at least one home was damaged by a fallen tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 1, 20141 death · 1 event
- Drought in Texas, September 1 to 30, 2014$3.0 million · 24 events
- Tornadoes and Hail in Missouri, September 1, 20142 injured · $450,000 · EF1 · 18 events
- Flash Flooding and Damaging Winds in Georgia, September 1 to 3, 20143 injured · $308,000 · 60 kt wind · 26 events
- Tornado and Hail in Oklahoma, September 1, 2014$1.5 million · EF0 · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2014$486,000 · EF1 · 5 events
- Tornadoes and Hail in Kansas, September 1, 2014$120,000 · EF1 · 20 events
- Wildfire in California, September 1 to 30, 2014$600,000 · 1 event
- Drought in Texas, September 1 to 30, 2014$105,000 · 19 events
- Flood and Heavy Rain in Iowa, September 1 to 2, 2014$100,000 · 20 events
- Drought in Oklahoma, September 1 to 30, 201443 events
- Flooding in Iowa, September 1 to 2, 2014$45,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540650.